Illinois, 2010

Lightning Strike in Illinois, June 9, 2010

June 9, 2010 · NWS PAH · 1 event in 1 county or zone

Thunderstorms occured along a cold front as it moved southeast across southern Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorms occured along a cold front as it moved southeast across southern Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 9, 2:49 AM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 9, 2:49 AM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
349 AM CDT WED JUN 9 2010

.DISCUSSION...
MAIN CONCERNS ARE ON AND OFF PRECIP CHANCES INTO THE WEEKEND.

ONGOING SHOWERS AND THUNDERSTORMS WILL PERSIST ACROSS THE EASTERN
TWO THIRDS OF THE QUAD STATE REGION THROUGH DAYBREAK.  SHOWERS AND
THUNDERSTORMS OFF TO OUR NORTH AND NORTHWEST...ASSOCIATED WITH THE
APPROACHING COLD FRONT...WILL PUSH SOUTHEAST THROUGH MUCH OF OUR
REGION THROUGH THE MORNING HOURS.  GFS...NAM...SREF AND ECMWF ARE
ALL IN GOOD AGREEMENT WITH THIS SCENARIO.  GFS IS THE SLOWEST AND
LEAST AGGRESSIVE WITH THE SOUTHWARD PROGRESSION OF THE FRONT THIS
AFTERNOON AND INTO TONIGHT...KEEPING THE HIGHEST AND MOST WIDESPREAD
QPF ACROSS THE SOUTHWEST HALF OF THE QUAD STATE.  ALL MODELS KEEP
SOME LIGHT QPF ACROSS THE AREA THIS AFTERNOON...THEN ALL BUT GFS DRY
THINGS OUT THIS EVENING.  AFTER 06Z...ECMWF DOES REGENERATE SOME
PRECIP ACROSS SOUTHERN PORTIONS OF THE AREA.  WITH COLD FRONT AND
MOISTURE LINGERING ACROSS OUR SOUTHERN COUNTIES...WENT WITH SLIGHT
CHANCE POPS FOR THE SOUTHERN HALF OF OUR REGION TONIGHT.

ON THURSDAY...MODELS COME BACK TO SOME BETTER AGREEMENT AS THE FRONT
LIFTS BACK NORTH AS A WARM FRONT AND ALL GENERATE SOME QPF.  WITH
BEST MOISTURE ACROSS THE SOUTHWEST HALF OF THE AREA...WENT WITH
CHANCE POPS SOUTHWEST TO SLIGHT CHANCE POPS NORTHEAST.  TENTATIVELY
WENT WITH A DRY FORECAST THURSDAY NIGHT FOR NOW...THOUGH GFS ALONE
DOES HINT AT A LITTLE QPF.

ON FRIDAY...MODELS BACK ON A SIMILAR PAGE AS AN UPPER LOW/TROF
PASSES OVER THE REGION.  WENT WITH CHANCE POPS ACROSS THE ENTIRE
FORECAST AREA...WITH A LITTLE MORE EMPHASIS ACROSS OUR NORTHWEST
COUNTIES CLOSER TO THE TRACK OF THE LOW.  FRIDAY NIGHT...GFS...SREF
AND ECMWF ALL CONTINUE TO GENERATE QPF AS THE TROF CONTINUES TO MOVE
ACROSS THE AREA.  ECMWF AND GFS PUT BEST FOCUS ACROSS NORTHERN
PORTIONS OF THE FA...SO WENT WITH CHANCE POPS NORTH TO SLIGHT CHANCE
SOUTH...TO A DRY FORECAST ACROSS OUR FAR SOUTHWEST COUNTIES.
LINGERED SOME SLIGHT CHANCE POPS FOR OUR EASTERN COUNTIES INTO
SATURDAY.  MADE NO CHANGES BEYOND SATURDAY.

IN THE NEAR TERM...WENT CLOSE TO COOLER MET FOR HIGHS TODAY AND
THURSDAY...AND A COMPROMISE OF THE MAV/MET VALUES FOR LOWS AND FOR
HIGHS ON FRIDAY.  ONLY MADE MINOR TWEAKS BEYOND FRIDAY BASED A
FORECAST ALREADY IN DECENT AGREEMENT WITH LATEST MEX AND FOR
BLENDING PURPOSES.

&&

.AVIATION...
CONDITIONS WILL PREDOMINANTLY BE VFR THROUGH THE FORECAST PERIOD.
SHOWERS AND THUNDERSTORMS STRETCHING FROM ILLINOIS TO KANSAS LINGER
INTO THE EARLY MORNING HOURS WEDNESDAY. MVFR CEILINGS AND/OR
VISIBILITIES MAY ACCOMPANY THE STORMS. A COLD FRONT WILL PUSH MOST
OF THIS ACTIVITY SOUTH OF KEVV AND KOWB DURING THE MORNING. THE
FRONT IS EXPECTED TO STALL OUT...SO REMNANT SHOWERS AND
THUNDERSTORMS WILL REMAIN POSSIBLE AT KCGI AND KPAH INTO THE
AFTERNOON. A RETURN TO MAINLY DRY WEATHER IS EXPECTED WEDNESDAY
EVENING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

RST/DRS
Hazardous weather outlook, Jun 9, 3:15 AM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
415 AM CDT WED JUN 9 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
415 AM CDT WED JUN 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY INTO
TONIGHT...MAINLY DURING THE AFTERNOON AND EVENING HOURS...ACROSS
ALL OF WEST KENTUCKY AND ADJACENT AREAS OF SOUTHEAST
MISSOURI...SOUTHERN ILLINOIS AND SOUTHWEST INDIANA. THE MAIN
CONCERNS WITH ANY SEVERE STORMS WILL BE DAMAGING WIND GUSTS AND
HAIL. A FEW AREAS MAY SEE LOCALLY HEAVY RAINFALL WITH STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE POSSIBLE THURSDAY...FRIDAY INTO SATURDAY...THEN
AGAIN SUNDAY INTO MONDAY. THOUGH WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...A FEW STORMS BRIEFLY REACHING SEVERE LEVELS IS NOT OUT
OF THE QUESTION...MAINLY DURING THE AFTERNOON HOURS. BRIEF HEAVY
RAINFALL WITH STRONGER STORMS WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING
ACROSS WEST KENTUCKY...ADJACENT AREAS OF SOUTHWEST INDIANA...AND
EXTREME PORTIONS OF BOTH SOUTHEAST MISSOURI AND SOUTHERN
ILLINOIS.

RST

The radar

The Paducah radar (KPAH), 83 km away, was scanning. The volume nearest the first event began at 11:32 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Jackson

When
June 9, 5:30 AM CST
Where
Jackson County, Carbondale
Injuries
1 direct, 0 indirect
Reported by
Amateur Radio
Coordinates
37.720, -89.220

A 32-year-old woman was struck by lightning in the parking lot of a Wal-Mart store. The main injury was to her leg, which may have sustained muscle damage. She was knocked to the ground when lightning struck the shopping cart she was holding. She lost some hair.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234888.